Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 35, NWS Wichita, KS

June 23, 2007Harper County, Kingman County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 23, 2007, 3:16 PM CDT for Harper County, Kingman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2007, 3:16 PM CDT (20:16 UTC)
Expired
Jun 23, 2007, 6:15 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 232016
FFWICT
KSC077-095-232315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 615 PM CDT.

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR NASHVILLE...OR 13 MILES
  NORTHEAST OF MEDICINE LODGE.  THE STORM PRODUCING VERY HEAVY RAIN
  WAS NEARLY STATIONARY.

  DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN HAVE 
  FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO
  2 INCHES POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ATTICA...CLEVELAND...DANVILLE...FREEPORT...HARPER...NASHVILLE...
  NORWICH...RAGO...RUNNYMEDE...SPIVEY...ZENDA...CRYSTAL SPRINGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3717 9835 3717 9780 3757 9780 3758 9846
      3738 9845 3738 9835

$$

DARMOFAL
1 follow-up statement
000 
WGUS73 KICT 232154
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT SAT JUN 23 2007

KSC077-095-232204-
KINGMAN KS-HARPER KS-
454 PM CDT SAT JUN 23 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN HARPER AND
SOUTHERN KINGMAN COUNTIES...

EXCESS RUNOFF FROM HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3717 9835 3717 9780 3757 9780 3758 9846
      3738 9845 3738 9835

$$

JAKUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:36 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 23, 2:36 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT SAT JUN 23 2007

.DISCUSSION...
THE MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND CONVECTION
CHANCES/LOCATIONS DURING THE NEXT SEVERAL DAYS.

TONIGHT
CURRENT WATER VAPOR SATELLITE IMAGERY/PROFILER NETWORK SHOWS SHORT
WAVE OVER SOUTHEAST IOWA EXTENDING SOUTHWEST INTO EASTERN KANSAS.
THIS IMPULSE WILL CONTINUE TO MOVE SLOWLY SOUTHWARD AND MOISTURE
CONVERGENCE SHOULD INCREASE ALONG A WEAK FRONTAL BOUNDARY DRAPED
WEST TO EAST(SOUTH OF A SALINA TO EMPORIA LINE). THUNDERSTORMS
SHOULD BEGIN TO DEVELOP IN THE 20Z-22Z TIME FRAME AND WILL CONTINUE
INTO THE EVENING HOURS...AS STORM-SCALE BOUNDARY INTERACTIONS
AGGRAVATE THE UNCAPPED AIRMASS. EFFECTIVE SHEAR VALUES OF 20-25KTS
COMBINED WITH MLCAPE(2000-3000J/KG) SUGGESTS THAT A FEW STRONG TO
SEVERE MULTI-CELL STORMS WILL BE POSSIBLE SOUTH OF THIS
BOUNDARY...HEAVY DOWNPOURS WILL ALSO BE A CONCERN GIVEN EXPECTED
SLOW STORM MOVEMENT.

SUN-TUE
DIURNALLY DRIVEN THUNDERSTORM ACTIVITY COULD STAY IN THE PICTURE
OVER SOUTHERN KANSAS...AS MOIST UNSTABLE AIRMASS AND COOLER 700MB
TEMPS REMAIN OVER THE AREA. A COLD FRONT IS EXPECTED TO DROP
SOUTHWARD ACROSS THE CENTRAL PLAINS ON TUESDAY AND SHOULD MOVE INTO
KANSAS LATER IN THE DAY. THUNDERSTORMS WILL BE POSSIBLE ALONG THE
FRONT AND OVER SOUTHERN KANSAS ONCE AGAIN ON TUESDAY.

EXTENDED: WED-SAT
UPPER LEVEL SYSTEM CURRENTLY OFF THE COAST OF BRITISH COLUMBIA WILL
GRADUALLY SCOOT EASTWARD ACROSS THE NORTHERN PLAINS AND SHOULD REACH
THE GREAT LAKES REGION BY WEDNESDAY...AS SYSTEM OVER ALASKA DROPS
SOUTH AND TAKES ON KICKER-ROLE. THIS WILL PUSH A FRONT SOUTHWARD
INTO KANSAS FOR WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG THE
FRONTAL BOUNDARY...ESPECIALLY DURING THE AFTERNOON HOURS ON
WEDNESDAY WHEN PEAK HEATING OCCURS. MEANWHILE THE FRONT COULD
CONTINUE A SLOW SOUTHWARD TRACK...AS UPPER LEVEL FLOW GRADUALLY
TRANSITIONS TO A WEAK NORTHWEST FLOW REGIME OVER THE CENTRAL
PLAINS. THE SURFACE BOUNDARY MIGHT STILL BE IN THE VICINITY OF
SOUTHERN KANSAS FOR THURSDAY...THUS WE WILL RETAIN LOW POPS FOR THAT
AREA. WE WILL LEAVE FRIDAY/SATURDAY DRY AS MAIN MOISTURE RETURN
STREAMS NORTHWARD OVER WESTERN KANSAS AND BOUNDARY COULD POSSIBLY
WASH ITSELF OUT.

JAKUB

.AVIATION...
FOR 18Z TAF SUITE...
A VERY UNSTABLE AIRMASS WILL RESIDE TO THE SOUTH OF A
STATIONARY FRONT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATE
THIS AFTERNOON AND EARLY THIS EVENING. WIDELY SCATTERED CONVECTION
IS EXPECTED ACROSS THIS AREA...WITH A FEW STRONG TO SEVERE STORMS
POSSIBLE. HOWEVER DUE TO EXPECTED COVERAGE HAVE RELEGATED MENTION
AS VCTS FOR NOW THROUGH 01Z. OTHERWISE...SOME PATCHY LOW MVFR OR
IFR CIGS WILL BE POSSIBLE EARLY SUNDAY MORNING...MAINLY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  89  70  89 /  30  10  10  10
HUTCHINSON      68  90  70  91 /  30  10  10  10
NEWTON          68  89  70  89 /  30  10  10  10
ELDORADO        68  88  70  89 /  40  10  10  10
WINFIELD-KWLD   68  88  70  90 /  40  20  20  20
RUSSELL         67  92  69  93 /  10  10  10  10
GREAT BEND      68  92  69  93 /  20  10  10  10
SALINA          68  92  69  93 /  20  10  10  10
MCPHERSON       68  91  69  91 /  30  10  10  10
COFFEYVILLE     68  88  70  88 /  40  30  30  20
CHANUTE         69  87  70  87 /  40  20  20  20
IOLA            69  87  70  87 /  40  20  20  20
PARSONS-KPPF    69  87  70  88 /  40  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 23, 11:28 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1128 AM CDT SAT JUN 23 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1128 AM CDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY THIS EVENING...MAINLY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE MAIN RISK WILL BE LARGE HAIL UP TO GOLF BALL
SIZE AND DAMAGING DOWN-BURST WINDS TO 65 MPH. LOCALLY HEAVY RAINFALL
COULD ALSO PRODUCE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL BE POSSIBLE AGAIN FOR SUNDAY AND
MONDAY...MAINLY ACROSS SOUTHERN KANSAS. ANY THUNDERSTORM
DEVELOPMENT DURING THIS PERIOD WOULD BE FAVORED DURING THE
AFTERNOON AND EVENING HOURS...AS STRONG DAYTIME HEATING OF A MOIST
AIRMASS OCCURS OVER THE AREA. SEVERE WEATHER CHANCES APPEAR TO BE
ON THE LOW END FOR BOTH DAYS...HOWEVER SOME OF THE STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL DUE TO SLOW STORM MOVEMENT.

MEANWHILE...ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE FOR
TUESDAY THROUGH THURSDAY...AS A STRONG STORM SYSTEM PUSHES A COLD
FRONT SOUTHWARD INTO KANSAS FOR TUESDAY. THE FRONT COULD STALL
OUT OVER KANSAS THROUGH MID-WEEK...AND AS A RESULT DAILY
THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jun 23, 2:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SAT JUN 23 2007

KSZ047-232015-
BARTON-
247 PM CDT SAT JUN 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 16 MILES NORTHWEST OF GREAT
BEND...AND MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM
AS IT AFFECTS WESTERN BARTON COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, Jun 23, 2:49 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT SAT JUN 23 2007

KSZ082-091-232015-
HARPER-KINGMAN-
249 PM CDT SAT JUN 23 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST HARPER AND KINGMAN COUNTIES...

AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...OR 15 MILES NORTHEAST OF
MEDICINE LODGE...AND MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:58 PM CDTSevere Thunderstorm WarningICTHarper, Kingman47 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.